Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

August 9, 2017Rockdale County, Georgia

NWS Atlanta, GA issued this special weather statement at Aug 9, 2017, 7:20 AM EDT for Rockdale County, Georgia. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2017, 7:20 AM EDT (11:20 UTC)
Expired
Aug 9, 2017, 8:15 AM EDT
In force
55 min
Issued by
NWS Atlanta, GA

County Rockdale County, GA

The radar

The Atlanta radar (KFFC), 76 km from the middle of the area, began a volume at 11:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 11.3 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2017-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 295 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2017-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
295 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

526 
WWUS82 KFFC 091120
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
720 AM EDT WED AUG 9 2017
 
GAZ034-035-045>048-091215-
Walton GA-Rockdale GA-Barrow GA-DeKalb GA-Gwinnett GA-Newton GA-
720 AM EDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALTON...ROCKDALE...
SOUTHWESTERN BARROW...SOUTHEASTERN DEKALB...SOUTHEASTERN GWINNETT AND
NORTHWESTERN NEWTON COUNTIES UNTIL 815 AM EDT...

At 718 AM EDT...an area of showers with moderate to occasionally 
heavy rain extended from Grayson to Lakeview Estates, moving east at 
5 mph.

  HAZARD...Heavy rain. 

  IMPACT...Heavy rain will cause temporary street flooding, 
           especially in poor drainage areas, and rising water on 
           creeks and streams. 

Some locations in the path of these storms include
Lawrenceville, Conyers, Winder, Snellville, Loganville, Dacula,
Grayson, Oxford, Lithonia, Walnut Grove, Bethlehem, Between, Lakeview
Estates, Georgia International Horse Park, Fort Yargo State Park,
Windsor, Harbin, Nicholasville, Big Haynes Creek Park and Rosebud.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3399 8368 3358 8390 3364 8410 3377 8416
      3375 8407 3386 8401 3395 8403
TIME...MOT...LOC 1118Z 281DEG 6KT 3388 8394 3370 8402 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 9, 4:15 AM EDT, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 9, 4:15 AM EDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
415 AM EDT Wed Aug 9 2017

.SHORT TERM /Today through Thursday/...

Models are in good agreement through the short term.  A moist
airmass remains across the forecast area, and will combine with a
stalled surface boundary in the vicinity of Atlanta and Athens, as
well as easterly flow aiding in the development of a low stratus
layer through the day.  Best chances of rain will continue mainly
along I-20, mainly in the form of showers through this afternoon and
into this evening as good cloud cover will keep Instability at a
minimum. While cannot entirely rule out thunderstorms, expect mainly
isolated thunder at best.

As they have for the past several nights, several showers continue
to move across the area, mainly near I-20. Expect increasing
coverage by late morning through this afternoon, but overall
confidence is low that we will see as much coverage as the past two
days. Guidance temperatures have performed well the past two days,
and will not stray to far from a blend through the period, with
afternoon highs in the upper 70s and lower 80s across much of the
area, with central Georgia - south of the stalled front - seeing
temperatures in the mid 80s.  Will see a slight warm up on Thursday,
but temperature will continue cooler than normal.

Atwell

.LONG TERM /Thursday Night through Tuesday/...

Medium range models continue to remain consistent in keeping the
region under persistent west-southwesterly upper-level flow through
the majority of the long-term forecast period. Ample moisture over
the forecast area, transient surface boundaries and periodic weak
waves rippling through the mid/upper flow, keeps POPs at high chance
to likely.

Without strong dynamics or low-level forcing, chances for organized
severe weather remain fairly low through the period. However, with
moderate instability and some weak shear, scattered strong to
isolated severe storms cannot be ruled out, especially during the
peak, diurnally driven, period of maximum instability each afternoon
into the early evenings. Bigger threat remains the potential for
heavy rain and localized flooding as moderate to high precipitable
water values support areas of moderate to heavy rain each day,
bringing streamflows up and saturating soils.

Some change to the pattern developing by the end of the long-term
forecast period as the static, broad, upper trough over the eastern
U.S. sharpens and shifts east bringing northwesterly flow into the
state, and possibly some drying by the middle of next week.

20

&&

.AVIATION...
06Z Update...
IFR/MVFR already developing across the ATL area TAFs, and expect
CIGs to continue to diminish across ATL and AHN thru 12Z with
LIFR/IFR prevailing thru 13-14Z. CIGs will slowly improve to MVFR,
and ATL area site may see brief VFR. Winds will continue to be
light and mainly out of the EAST. Showers and isolated
thunderstorms are possible this afternoon, but chance of thunder
too low to include in TAFs.

//ATL Confidence...06Z Update...
Low to Medium on all elements.

Atwell

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          78  69  84  70 /  60  50  60  40
Atlanta         79  70  83  71 /  60  60  60  40
Blairsville     76  65  78  68 /  50  50  60  40
Cartersville    81  70  83  69 /  50  50  60  40
Columbus        85  73  88  72 /  60  60  60  40
Gainesville     76  68  80  69 /  50  50  60  40
Macon           84  72  87  72 /  60  60  60  40
Rome            82  70  84  70 /  50  50  60  40
Peachtree City  81  70  84  70 /  60  60  60  40
Vidalia         85  73  87  72 /  50  50  60  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Atwell
LONG TERM....20
AVIATION...Atwell
Hazardous weather outlook, Aug 9, 4:00 AM EDT, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
400 AM EDT Wed Aug 9 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-101000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
400 AM EDT Wed Aug 9 2017

This Hazardous Weather Outlook is for portions of North and Central
Georgia.

.DAY ONE...Today and Tonight...

Scattered to numerous thunderstorms are expected. A few strong storms
are possible. The primary hazards will be gusty winds, frequent
lightning and very heavy rainfall. With soils at or approaching
saturation across much of north and central Georgia, localized
flooding is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

There will be scattered to numerous thunderstorms each day,
especially during the afternoon and evening hours. A few storms
could be strong to severe with the main hazards being gusty winds,
frequent lightning and locally heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested, but spotters are encouraged to
submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Aug 9, 5:16 AM EDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
516 AM EDT WED AUG 9 2017

GAZ032>034-045-091015-
North Fulton GA-Cobb GA-DeKalb GA-Gwinnett GA-
516 AM EDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...SOUTHEASTERN
COBB...NORTHERN DEKALB AND GWINNETT COUNTIES UNTIL 615 AM EDT...

At 514 AM EDT...an area of showers with moderate to occasionally
heavy rain extended from Vinings to Norcross to Snellville, moving
northeast at 10 mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding,
           especially in poor drainage areas, and rising water on
           creeks and streams.

Some locations in the path of these storms include
Atlanta, Marietta, Lawrenceville, Decatur, Sandy Springs, Roswell,
Johns Creek, Smyrna, Dunwoody, Duluth, Sugar Hill, Snellville,
Suwanee, Lilburn, Chamblee, Norcross, Doraville, Clarkston, Stone
Mountain and Dacula.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3396 8452 3406 8415 3405 8410 3407 8412
      3408 8408 3398 8384 3393 8380 3376 8401
      3377 8426 3377 8460 3379 8461
TIME...MOT...LOC 0914Z 215DEG 7KT 3386 8449 3393 8422 3385 8404
Special weather statement, Aug 9, 5:19 AM EDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Peachtree City GA
519 AM EDT WED AUG 9 2017

GAZ050-051-060>062-091015-
Taliaferro GA-Putnam GA-Hancock GA-Warren GA-Greene GA-
519 AM EDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TALIAFERRO...EASTERN
PUTNAM...HANCOCK...WESTERN WARREN AND SOUTHEASTERN GREENE COUNTIES
UNTIL 615 AM EDT...

At 518 AM EDT...an area of showers with moderate to occasionally
heavy rain extended from near Barnett to Shoulderbone to near
Rockville. These storms were nearly stationary.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain will cause temporary flooding of roadways,
           especially in poor drainage areas, and rising water on
           creeks and streams.

Some locations in the path of these storms include
Eatonton, Warrenton, Sparta, Crawfordville, White Plains, Norwood,
Sharon, Camak, Reynolds Plantation, Liberty, Springfield, Jewell,
Mayfield, Oconee Springs Park, Rockville, Powelton, Barnett, Mesena,
Shoulderbone and Culverton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3346 8260 3325 8280 3321 8324 3333 8343
      3350 8311 3357 8286 3352 8261 3346 8259
TIME...MOT...LOC 0918Z 294DEG 4KT 3349 8286 3336 8309 3332 8327
Special weather statement, Aug 9, 6:11 AM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
611 AM EDT WED AUG 9 2017

GAZ051-061-062-073-091115-
Taliaferro GA-Baldwin GA-Hancock GA-Warren GA-
611 AM EDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TALIAFERRO...
NORTHEASTERN BALDWIN...HANCOCK AND NORTHWESTERN WARREN COUNTIES UNTIL
715 AM EDT...

At 610 AM EDT...an area of showers with moderate to occasionally
heavy rain extended from Barnett to near Devereux. These storms were
nearly stationary.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary flooding of roadways,
           especially in poor drainage areas, and rising water on
           creeks and streams.

Some locations in the path of these storms include
Sparta, Norwood, Sharon, Springfield, Cadley, Devereux, Beulah,
Underwood, Mayfield, Powelton, Barnett, Shoulderbone and Culverton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3305 8310 3309 8312 3317 8324 3318 8323
      3319 8327 3326 8325 3326 8323 3328 8323
      3328 8321 3331 8315 3334 8314 3336 8316
      3347 8301 3346 8300 3357 8281 3354 8262
      3352 8261
TIME...MOT...LOC 1010Z 296DEG 4KT 3349 8280 3320 8312
Special weather statement, Aug 9, 7:08 AM EDT, 12 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
708 AM EDT WED AUG 9 2017

GAZ050-051-059>062-072>075-091215-
Taliaferro GA-Washington GA-Putnam GA-Baldwin GA-Glascock GA-
Hancock GA-Warren GA-Jones GA-Jasper GA-Greene GA-
708 AM EDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TALIAFERRO...
NORTHWESTERN WASHINGTON...PUTNAM...BALDWIN...WESTERN GLASCOCK...
HANCOCK...WARREN...NORTHEASTERN JONES...SOUTHEASTERN JASPER AND
SOUTHERN GREENE COUNTIES UNTIL 815 AM EDT...

At 707 AM EDT...an area of showers with moderate to occasionally
heavy rain extended from near Norwood to near Underwood to
Blountsville, moving east at 10 mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary flooding of roadways,
           especially in poor drainage areas, and rising water on
           creeks and streams.

Some locations in the path of these storms include
Milledgeville, Eatonton, Warrenton, Sparta, Norwood, Mitchell, Camak,
Deepstep, Midway-Hardwick, Liberty, Meriwether, Springfield, Hamburg
State Park, Shoals, Beulah, Allenwood, Resseaus Crossroads, Powelton,
Plant Harlee Branch and Agricola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3300 8283 3307 8348 3313 8365 3337 8354
      3348 8278 3350 8260 3345 8259 3341 8255
      3335 8255 3336 8253 3335 8252
TIME...MOT...LOC 1107Z 271DEG 9KT 3343 8276 3310 8310 3313 8349
Special weather statement, Aug 9, 7:20 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
720 AM EDT WED AUG 9 2017

GAZ034-035-045>048-091215-
Walton GA-Rockdale GA-Barrow GA-DeKalb GA-Gwinnett GA-Newton GA-
720 AM EDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALTON...ROCKDALE...
SOUTHWESTERN BARROW...SOUTHEASTERN DEKALB...SOUTHEASTERN GWINNETT AND
NORTHWESTERN NEWTON COUNTIES UNTIL 815 AM EDT...

At 718 AM EDT...an area of showers with moderate to occasionally
heavy rain extended from Grayson to Lakeview Estates, moving east at
5 mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain will cause temporary street flooding,
           especially in poor drainage areas, and rising water on
           creeks and streams.

Some locations in the path of these storms include
Lawrenceville, Conyers, Winder, Snellville, Loganville, Dacula,
Grayson, Oxford, Lithonia, Walnut Grove, Bethlehem, Between, Lakeview
Estates, Georgia International Horse Park, Fort Yargo State Park,
Windsor, Harbin, Nicholasville, Big Haynes Creek Park and Rosebud.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3399 8368 3358 8390 3364 8410 3377 8416
      3375 8407 3386 8401 3395 8403
TIME...MOT...LOC 1118Z 281DEG 6KT 3388 8394 3370 8402

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:16 AM EDTSpecial Weather StatementFFCDeKalb, Fulton, Gwinnett59 min
Aug 9, 5:19 AM EDTSpecial Weather StatementFFCHancock, Putnam, Taliaferro, Warren56 min
Aug 9, 6:05 AM EDTFlash Flood WarningFFCDeKalb, Fulton, Gwinnett6 hr
Aug 9, 6:11 AM EDTSpecial Weather StatementFFCHancock64 min
Aug 9, 7:08 AM EDTSpecial Weather StatementFFCBaldwin, Hancock, Putnam, Warren67 min
Aug 9, 7:12 AM EDTRiver Flood WarningFFCDeKalb, Fulton24 hr
Aug 9, 7:36 AM EDTFlash Flood WarningFFCBaldwin, Hancock6 hr
Aug 9, 9:25 AM EDTRiver Flood WarningFFCDeKalb, Fulton24 hr
Aug 9, 9:36 AM EDTSpecial Weather StatementFFCWashington54 min
Aug 9, 9:43 AM EDTRiver Flood WarningFFCFulton, Gwinnett24 hr
Aug 9, 10:12 AM EDTSpecial Weather StatementFFCWilkinson48 min
Aug 9, 11:03 AM EDTSpecial Weather StatementFFCTwiggs, Wilkinson42 min
Aug 9, 12:49 PM EDTSpecial Weather StatementFFCEmanuel, Treutlen26 min
Aug 9, 1:03 PM EDTSevere Thunderstorm WarningFFCEmanuel27 min
Aug 9, 1:22 PM EDTSpecial Weather StatementFFCDodge, Emanuel, Laurens, Treutlen23 min
Aug 9, 1:50 PM EDTSpecial Weather StatementFFCDodge, Emanuel, Laurens, Treutlen25 min
Aug 9, 4:59 PM EDTSpecial Weather StatementFFCChattahoochee31 min
Aug 9, 5:41 PM EDTSpecial Weather StatementFFCStewart, Sumter, Webster34 min
Aug 9, 5:44 PM EDTSpecial Weather StatementFFCHarris, Troup31 min
Aug 9, 7:05 PM EDTSpecial Weather StatementFFCTroup25 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.